Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 18, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 18, 2022, 2:49 PM CDT for 5 counties in Minnesota. It was in force for 41 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2022, 2:49 PM CDT (19:49 UTC)
- Expired
- May 18, 2022, 3:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Becker County, MN, Clearwater County, MN, Mahnomen County, MN, Norman County, MN, Polk County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 137 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 3:15 PM CDT | TSTM WND GST 59 | 3 Nw Fosston, MN | PEAK WIND MEASURED AT THE FOSSTON AIRPORT /KFSE/. |
| May 18, 3:15 PM CDT | TSTM WND GST 59 | Fosston, MN | CORRECTS PREVIOUS TSTM WND GST REPORT FROM FOSSTON. FOSSTON ASOS REPORTED 59 MPH WIND GUST. |
| May 18, 3:33 PM CDT | HAIL 0.5 | 3 Sse Lake Itasca, MN | REPORT FROM MPING: HALF-INCH (0.50 IN.). |
| May 18, 3:38 PM CDT | TSTM WND GST 59 | Fosston, MN | FOSSTON ASOS REPORTED 59 MPH WIND GUST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 7.8 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1175 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
102
WUUS53 KFGF 181949
SVRFGF
MNC005-029-087-107-119-182030-
/O.NEW.KFGF.SV.W.0018.220518T1949Z-220518T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
249 PM CDT Wed May 18 2022
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northeastern Norman County in northwestern Minnesota...
Southeastern Polk County in northwestern Minnesota...
Mahnomen County in northwestern Minnesota...
Northeastern Becker County in northwestern Minnesota...
Southern Clearwater County in northwestern Minnesota...
* Until 330 PM CDT.
* At 248 PM CDT, a severe thunderstorm was located over northwestern
White Earth Nation, or 37 miles north of Detroit Lakes, moving east
at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fosston, Bagley, Mahnomen, McIntosh, Bad Medicine Lake, Island Lake
in Mahnomen County and Waubun.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4698 9531 4728 9626 4766 9600 4758 9519
4721 9517
TIME...MOT...LOC 1948Z 280DEG 33KT 4735 9575
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CJ1 follow-up statement
460
WWUS53 KFGF 182021
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
321 PM CDT Wed May 18 2022
MNC107-182031-
/O.CAN.KFGF.SV.W.0018.000000T0000Z-220518T2030Z/
Norman MN-
321 PM CDT Wed May 18 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NORMAN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4698 9531 4722 9607 4750 9607 4750 9611
4766 9600 4758 9519 4721 9517
TIME...MOT...LOC 2021Z 280DEG 33KT 4730 9531
$$
MNC005-029-087-119-182030-
/O.CON.KFGF.SV.W.0018.000000T0000Z-220518T2030Z/
Polk MN-Mahnomen MN-Becker MN-Clearwater MN-
321 PM CDT Wed May 18 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHEASTERN POLK...MAHNOMEN...NORTHEASTERN BECKER AND SOUTHERN
CLEARWATER COUNTIES...
At 321 PM CDT, a severe thunderstorm was located near Zerkel, or 23
miles southwest of Bemidji, moving east at 40 mph. 59 mph wind gust
was observed at Fosston at 3:15 CDT.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fosston, Bagley, Mahnomen, McIntosh, Bad Medicine Lake, Island Lake
in Mahnomen County and Waubun.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4698 9531 4722 9607 4750 9607 4750 9611
4766 9600 4758 9519 4721 9517
TIME...MOT...LOC 2021Z 280DEG 33KT 4730 9531
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 12:50 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, May 18, 12:50 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND Issued by National Weather Service Bismarck ND 1250 PM CDT Wed May 18 2022 .UPDATE... Issued at 1249 PM CDT Wed May 18 2022 The main concern for this afternoon is the possible development of strong to severe thunderstorms along a frontal boundary that is currently crossing the Red River. SPC mesoanalysis suggests SBCIN has eroded over the past couple hours, but satellite imagery still shows more of a stable texture to low level clouds, and a band of light showers approaching Fargo has yet to encounter uninhibited buoyancy. While it seems likely that scattered convection will initiate over northwest Minnesota by late afternoon as an upper low continues to deepen over southern Manitoba, the severe threat could be somewhat tapered by lingering CIN. The most likely area for isolated severe storms appears to be south of Highway 2, where forecast effective bulk shear exceeds 30 kts. UPDATE Issued at 643 AM CDT Wed May 18 2022 Storms moving through the Mayville area this morning have began to expand to the SW and a lane of showers and storms has developed along a Baudette to Wahpeton line, moving northeast. Main threat for these morning storms will be lightning and should move east of the area by 9 AM CDT. Have updated grids for current radar trends. && .SHORT TERM...(Today through Thursday) Issued at 337 AM CDT Wed May 18 2022 A cluster of overnight storms and showers is continuing to move eastward into southern Grand Forks county and now northwest Traill county. Continue to think they should dissipate as they move further from the axis of instability. Primary threat will be lightning. For today, a short wave moving along the intl border between wrn ND and SE Saskatchewan will continue to move across the CWA and should move east of the area by 00Z. At the surface, an axis of low 50s dewpoints will shift into northwest/west central MN this morning and move east of the area by 21Z. Mid 50s dewpoints advect north along the axis and enter my southeastern zones early this afternoon. As surface heating increases during the afternoon hours, MUCAPE values will increase to around 1200 J/KG by noon time, and increase to around 1500 J/KG as the instability axis shifts east of the area. Bulk shear vectors will range from around 15 kts across Lake of the Woods to 50 kts across the Wadena/Park Rapids area. There will be a small window this afternoon where a few strong or possibly severe storms occur in the far east as shear and instability increase, especially across southern Bemidji/Wadena/Hubbard counties, where shear will be high enough to support a few organized updrafts. However, the strongest storms are expected to occur over NE MN as the RH axis shifts into DLH's area during peak heating this afternoon. There is a fairly small window in our eastern zones, but a few storms capable of producing quarter sized hail and/or 60 mph gusts cannot be ruled out. Having said that, low MUCAPE values of around 500 J/KG will persist across the remainder of the area (NE ND and NW MN) throughout the day, and showers and some isolated TS activity is expected across the northern half of the forecast area. Lower dewpoints move into the eastern zones by early evening and most TS activity should end by 2300 L, with a few lingering showers possible in the northeast. .LONG TERM...(Thursday night through Tuesday) Issued at 337 AM CDT Wed May 18 2022 Primary focus in the long term period is on the system Thursday into Friday and potential impacts from widespread rainfall. There is still a conditional risk for strong/severe thunderstorms Thursday afternoon. Thursday-Friday: We continue to monitor the passage of the main mid/upper trough across our region that should bring a period of widespread rainfall to our CWA. Timing/track is still pretty consistent along with high probs for at least 0.25" of rainfall (80- 90% of NBM4.0/4.1). There continue to be variations in strength of the closed 700/500 MB with shifts the potential for organized deformation further north (or weakens it) and the position of the warm sector which influences instability/potential for severe thunderstorm development in our south. Right now majority of guidance keeps the warm sector south with only a few members showing shorter UH tracks on HREF clipping our southern CWA. Primary driver for organized rain initially will be axis of WAA ahead of the main trough supported by large scale synoptic ascent as the main trough axis pushes into our region. If the mid level deformation remains progressive or weaker in our CWA that lowers the window for lingering moderate/heavy rain beyond the initial push and a quicker transition to lighter showers as CAA overtakes our CWA. Right now this is what is show my majority of ensemble clusters. 0.5" or greater totals still remains likely for these periods in our north, though the probs for 1" or greater have trended down now (less than 20% on NBM4.1) likely reflecting the more progressive trend/weaker deformation signal. Saturday-Wednesday: Northwest flow builds into the region behind the trough passage and strong CAA combined with falling heights will support unseasonably cool temperatures. Depending on degree of clearing frost or even freeze conditions are still possible Saturday and Sunday mornings. A transition to a more westerly zonal flow allows for moderation later Sunday into next week. This pattern will support more progressive/embedded shortwave passages, but consistency in these features is low at this range which is usually the case in progressive flow patterns. in any case, while ensembles nightly potential for rain (or even thunderstorms) there isn't a strong signal for impactful weather at this time. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1249 PM CDT Wed May 18 2022 Scattered showers and thunderstorms are likely this afternoon. The chance of thunder is mainly limited to BJI and TVF. Outside of this potential, VFR conditions are likely through the afternoon and evening. MVFR to possibly IFR ceilings are forecast to develop at all terminals outside the Red River Valley later tonight into Thursday morning. Chances for rain will also begin to increase in eastern North Dakota by Thursday afternoon. Strong westerly winds around 20 kts with gusts around 30 kts will subside this evening. Light and variable winds late tonight will turn southeasterly Thursday morning. && .HYDROLOGY... Issued at 337 AM CDT Wed May 18 2022 Majority of sites are on the way down from their previous crests, with a handful still plateauing or slightly rising. Thanks to the dry conditions over the past several days, the rivers where able to slowly diminish, with a handful dropping below flood stage. We do have a system moving in Today through Wednesday that will bring a brief shower or two to the region especially along and south of I94. Thursday looks to be more widespread rain across the entire region, with up to an inch possible especially along and north of the Highway 200 corridor. Thunderstorms will be possible as well, which could to lead higher amounts across the area depending on where they track and develop. Thunderstorms are possible across the entire CWA, with the best chance over Otter Tail, Hubbard, and Grant counties. How this impacts river is uncertain, but some type of impact is possible especially where thunderstorms develop and track. Overland flooding continues across NE ND, with satellite imagery showing farm fields and county roads still flooded. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...Hollan SHORT TERM...Speicher LONG TERM...DJR AVIATION...Hollan HYDROLOGY...Spender
Hazardous weather outlook, May 18, 2:48 PM CDT, 1 minute before
Hazardous Weather Outlook National Weather Service Grand Forks ND Issued by National Weather Service Bismarck ND 248 PM CDT Wed May 18 2022 MNZ001-004>009-013-014-NDZ006>008-014>016-024-026>030-038-039-049- 052>054-192000- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 248 PM CDT Wed May 18 2022 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible across portions of northeast North Dakota and northwest Minnesota. The main hazards will be small hail and gusty winds. River and overland flooding continues for portions of the Red River Valley and Devils Lake basin. Refer to the latest flood warnings and statements for detailed information on specific locations. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A stronger system may enhance flooding impacts from widespread rainfall, and localized heavy rain may lead additional issues related to new or ongoing flooding. A few strong or severe thunderstorms are possible Thursday afternoon in far southeast North Dakota and west central Minnesota. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed. MNZ002-003-015>017-022>024-027>032-040-192000- Norman-Clay-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant- 248 PM CDT Wed May 18 2022 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Scattered severe thunderstorms are possible across portions of west central Minnesota. The main hazards will be large hail up to quarter size and damaging wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few strong or severe thunderstorms are possible Thursday afternoon in far southeast North Dakota and west central Minnesota. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed.
In the hours before
Special weather statement, May 18, 2:07 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
Issued by National Weather Service Bismarck ND
207 PM CDT Wed May 18 2022
MNZ001-181930-
West Polk MN-
207 PM CDT Wed May 18 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL POLK
COUNTY THROUGH 230 PM CDT...
At 206 PM CDT, a strong thunderstorm was located near Mallory, or 7
miles east of Grand Forks, moving east at 45 mph.
HAZARD...Wind gusts to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Davidson around 210 PM CDT.
Key West around 215 PM CDT.
Euclid around 220 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4802 9648 4785 9648 4781 9652 4786 9700
4787 9700 4787 9702 4801 9700 4802 9650
TIME...MOT...LOC 1906Z 276DEG 41KT 4792 9691
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
HollanSpecial weather statement, May 18, 2:32 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
232 PM CDT Wed May 18 2022
MNZ005-006-009-182015-
North Beltrami MN-Roseau MN-Lake Of The Woods MN-
232 PM CDT Wed May 18 2022
...A strong thunderstorm will impact portions of southeastern Roseau,
northern Beltrami and Lake of the Woods Counties through 315 PM
CDT...
At 231 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Oaks Corner, or 38 miles southeast of Roseau,
moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Baudette, Williams, Roosevelt, Birch Beach, Wannaska, Norris Camp and
Clementson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4837 9542 4848 9560 4854 9560 4854 9571
4865 9589 4903 9473 4888 9468 4883 9471
4878 9469 4872 9459 4869 9444 4870 9443
4832 9442
TIME...MOT...LOC 1931Z 253DEG 40KT 4848 9512
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CJSpecial weather statement, May 18, 2:37 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
237 PM CDT Wed May 18 2022
MNZ032-182000-
Wadena MN-
237 PM CDT Wed May 18 2022
...A strong thunderstorm will impact portions of central Wadena
County through 300 PM CDT...
At 236 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nimrod, or 42 miles east of Detroit Lakes, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Nimrod around 245 PM CDT.
Oylen around 250 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4652 9516 4662 9516 4676 9497 4674 9479
4657 9478 4643 9478
TIME...MOT...LOC 1936Z 282DEG 37KT 4666 9497
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CJThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 2:07 PM CDT | Special Weather Statement | FGF | Polk | 23 min |
| May 18, 2:17 PM CDT | Severe Thunderstorm Warning | FGF | Mahnomen, Norman, Polk | 43 min |
| May 18, 2:32 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 43 min |
| May 18, 2:37 PM CDT | Special Weather Statement | FGF | Wadena | 23 min |
| May 18, 2:54 PM CDT | Special Weather Statement | FGF | Clearwater, Red Lake | 51 min |
| May 18, 3:27 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen, Polk | 63 min |
| May 18, 3:27 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen, Polk | 63 min |
| May 18, 3:41 PM CDT | Special Weather Statement | FGF | Grant | 49 min |
| May 18, 3:58 PM CDT | Special Weather Statement | FGF | Otter Tail, Wadena | 47 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.